PM Pediatrics
dr.christina text
dr.christina pic

Dr. Christina Johns
Senior Medical Advisor, PM Pediatrics

Read Full Bio
Retail packet of Ibuprofen tablets - white background

Ibuprofen is a really safe medicine, right? Isn’t it?

A person I like and respect disagreed with something I published this week, and I’m still mulling it all over. She’s one of my colleagues and good friends, and she wrote to me after my post about fever reducers not prolonging illness (this is true). She took issue with what she felt was my wide endorsement of ibuprofen (Advil, Motrin, and others) in a variety of illnesses associated with fever, and she shared some data that got me thinking. The research papers she sent me suggest that we ought not be so universal in using ibuprofen so freely; that we should do a better job considering the risks of using the medicine in certain situations. My friend and I then had a lovely idea exchange (we always do) and after that we both moved on to the rest of our day since I was sitting on the soccer sideline at the time. Later on I spent a bit more time reviewing the information she shared with me, and since I know how the people who read this page are interested in thoughtful, new ideas in medicine, this seemed an appropriate venue to share my musings and some data from one review article in particular.

I mean, who doesn’t like ibuprofen? (will refer to as IBU)

I hear all the time from parents that they think it works better than acetaminophen (Tylenol and others, will refer to as APAP) for a variety of ailments. It tastes pretty good and relieves pain and brings the fever down, so what’s the problem, right? There’s no real problem, except that the kidneys are not super fond of IBU, and in the setting of dehydration (like in the case of the stomach flu), there’s some evidence out there that IBU can do some damage. In adult medicine, this is already acknowledged as something to be careful of. I remember when a family member got a kidney stone and was a bit dehydrated with some temporarily compromised kidney function (as stones are known to do), and giving any medicine in the IBU class of drugs was a big no-no. But the kidneys of children are much more resilient organs, and so for the most part those of us in pediatrics haven’t given it all that much thought. I’m not trying to be flip here, or suggest that information has been ignored, it’s simply that many many kids have gotten IBU for years without any issue, so we haven’t made it one.

IBU is a non-steroidal anti-inflammatory drug (NSAID) with effects in the kidneys. It’s the only one in its class that is approved for children over 3 months of age, though most clinicians prefer it to be used once children are over 6 months old. There’s lots of literature supporting its use as an anti-inflammatory agent, being very effective at relieving headache and other aches and pains from musculoskeletal injuries. Additionally, it’s an effective fever reducer. It’s fairly well known that any NSAID medicine can be irritating to the lining of the stomach, but that’s usually mitigated by taking the medicine with food and never on an empty stomach.

 

ibuprofen label to read

SO WHAT’S THE PROBLEM, THEN?

Well, in a systematic review of the existing literature (a synthesis of 55 publications!) an Italian group published some data (check it out here)

indicating that adverse effects from ibuprofen might be more common than we realize, and because of these, there are some situations in which we might want to think twice before administering IBU, especially when not supervised by a clinician. Let’s review the two biggest categories of adverse events:

  1. Gastrointestinal complications.

Other than the fairly common and minor nausea and stomach irritation, bleeding from within the stomach lining and throughout the intestinal tract can happen, even after as little as 4 days of consecutive IBU dosing. As an example, over a ten year period in one study, among children who presented to emergency with abdominal symptoms and who had GI bleeding or ulcers, 74% had recent use of IBU as compared with only 54% of control patients. Statistically significant.

In the interest of not being “inflammatory” (get it?), I want to be clear that these are rare complications. But they can be serious and require hospitalization and procedures and time and resources. The chances of having one of these complications increase if there are confounding chronic gastrointestinal medical problems, of course, and may be prevented if concomitant use of a medicine like an H2-blocker such as ranitidine (Zantac & similar) occurs.

  1. Kidney Complications.

Gonna try not to get overly caught up in the science weeds here, as the biochemistry is tough to understand. Kidney injury is a known potential complication of IBU because of the direct effects it has on a group of chemicals in the kidney called prostaglandins, which help regulate blood flow in that organ. When a child is well hydrated, the flow pressure through the kidney is fine, so affecting the prostaglandins is not a big deal because it’s not needed, but in dehydrated children, appropriate pressure of the vessels in the kidney is diminished and prostaglandins help maintain adequate pressure. IBU decreases the prostaglandins, and therefore, the blood flow, known as “renal perfusion,” is also less, which means less oxygen delivery to the kidney. And we all know from middle school science that THAT’s no good. This can result in kidney injury.

Other than the stomach flu, what common situation can cause dehydration? FEVER.

Yep, fluid losses increase when the body temperature is elevated and for many febrile kids, they just plain feel crummy and therefore don’t do as good a job hydrating when they are sick. For this reason alone, there have been a few calls for limiting IBU use during any illness where there is presence of a fever. Again, a common complication? No. But a human physiology situation we should be aware of? YES.

girl checking her thermometer and head in bed.

I want to emphasize that IBU is the absolute safest and most well-tolerated of all the NSAID medicines.

It is safe and works well for many conditions! Take a look at the link above for references to many journal articles about its use and safety. The adverse events that are described above are rare.  But let’s always be questioning scientists who are open minded about new information that comes to light, so that we can evaluate it properly. Let’s keep the following in mind, then:

  1. Always give IBU with food and never on an empty stomach.
  2. If your child has any chronic medical problems, especially gastrointestinal or kidney or immune problems, talk to your clinician about if/how you should use IBU.
  3. For kids with fever and dehydration, why not try APAP first just to avoid any risk. The consensus is most uniform on this one: that fever + dehydration + IBU is a NO-NO, but even for fever alone, some experts have voiced concern about its use and recommend against it.

As with all medicines, I really want to encourage individual discussion with your clinician about using IBU for your child: how long, how much, how often… if at all. Ibuprofen is a wonderful and effective medicine, and with proper dosing and reasonable and careful monitoring, can be used with success in nearly everyone. I know from here on out I’ll be a bit more circumspect about how I recommend it, and for that I need to thank my gal-pal who got my wheels turning on this.

 

Return To Articles